Nephrotic syndrome induced by pamidronate
until further notice
SourceMedical Oncology, 28, 4, (2011), pp. 1196-1200
Article / Letter to editor
Display more detailsDisplay less details
SubjectNCMLS 2: Immune Regulation N4i 4: Auto-immunity, transplantation and immunotherapy; IGMD 9: Renal disorder
Two patients developed nephrotic syndrome and progressive loss of renal function following treatment with i.v. pamidronate. Renal biopsy revealed collapsing focal segmental glomerulosclerosis (FSGS) in both the patients. In one patient, renal function recovered and the nephrotic syndrome disappeared after discontinuation of pamidronate. The second patient became dialysis dependent despite discontinuation of therapy. Nephrotic syndrome due to collapsing FSGS is a serious complication of treatment with bisphosphonates, especially of i.v. pamidronate. Bisphosphonates may also cause renal insufficiency as a result of tubular toxicity. In order to prevent severe nephrotoxicity clinicians should check urinary protein excretion and renal function regularly in patients who receive long-term treatment with i.v. bisphosphonates. In patients with pre-existing renal impairment (estimated GFR below 30 ml/min), bisphosphonates should be used with caution.
Upload full text